logoThe People's Perspective on Medicine

Reader Regains Sense of Smell Lost to Flonase

Some anti-inflammatory nasal sprays have been linked to the loss of the sense of smell. One lucky reader celebrated its mysterious return.
Reader Regains Sense of Smell Lost to Flonase
Close up shot of a human nose

We have five senses, and the loss of any one of them can be profoundly disturbing. If you have ever had one ear blocked so that you can’t hear out of it, you will have experienced this. While visual impairment or poor hearing get plenty of attention–as they deserve–doctors often don’t know what to do if you lose your sense of smell. This has come to particular attention lately because losing the ability to smell can be an early symptom of COVID-19. Unfortunately, some nasal sprays can cause anosmia as a side effect.

Losing the Sense of Smell:

Q. I used Flonase for a stuffy nose from allergies and lost my sense of smell. I tried a natural nose spray instead.

At first, it didn’t seem to work. But today, while I was sitting in front of my computer, my sense of smelled returned suddenly. I was so shocked that I went right to a scented candle in my bathroom and could smell it. I then went through the whole house sniffing everything: fruit, flowers, even my dirty socks. What a relief to be able to smell again!

Enjoy Sniffing!

A. We are pleased to learn of your recovery. Losing the sense of smell can be quite disorienting. People have reported this symptom (called “anosmia”) as a side effect of steroid nasal sprays like fluticasone (Flonase) or triamcinolone (Nasacort AQ). Several years ago, a zinc-containing nasal gel was recalled because it was linked to anosmia.

According to research conducted by GlaxoSmithKline scientists, there is no proof that fluticasone actually causes trouble with the sense of smell (Advances in Therapy, Feb. 2, 2018). Moreover, too little is known about this problem for doctors to have developed effective treatments. 

Some people are reporting a loss of smell and taste as an early symptom of COVID-19. In most cases, people regain these senses after recovery (Revue Medicale Suisse, April 29, 2020).

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4- 71 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Citations
  • Muganurmath CS et al, "Causality assessment of olfactory and gustatory dysfunction associated with intranasal fluticasone propionate: Application of the Bradford Hill criteria." Advances in Therapy, Feb. 2, 2018. DOI: 10.1007/s12325-018-0665-5
  • Reinhard A et al, "[Anosmia and COVID-19]." Revue Medicale Suisse, April 29, 2020.
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.